Virginia, 2006

High Wind in Virginia, January 14, 2006

January 14, 2006 · NWS RNK · 23 events in 23 counties and zones

A cold front passed across Virginia in the early morning hours of the 14th. After sunrise, winds increased and very strong gusts during the day resulted in numerous reports of trees down, many power lines down, power outages, signs blown down or bent, and some structural damage from trees falling on buildings, and shingles being blown off roofs.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front passed across Virginia in the early morning hours of the 14th. After sunrise, winds increased and very strong gusts during the day resulted in numerous reports of trees down, many power lines down, power outages, signs blown down or bent, and some structural damage from trees falling on buildings, and shingles being blown off roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 14, 6:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 14, 6:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EST SAT JAN 14 2006

.AVIATION...

AN UPPER LOW MOVING THROUGH THE MID ATLANTIC REGION WILL SPREAD
RAIN AND SNOW SHOWERS INTO THE APPALACHIANS. TEMPERATURES WILL
DROP THIS AFTERNOON CHANGING THE PRECIPITATION TO ALL SNOW AND
WINDS WILL BECOME VERY STRONG OUT OF THE NORTHWEST. CEILINGS AND
VISIBILITIES AT BLF AND LWB WILL REMAIN IFR TO MVFR THROUGH THE
FORECAST PERIOD. EXPECT VFR CONDTIONS AT LYH...DAN...AND ROA TODAY
WITH A HIGH STRATOCUMULUS CEILING THROUGH THE AFTERNOON.

&&

.PREVIOUS DISCUSSION...
(ISSUED 324 AM EST SAT JAN 14 2006)

SHORT TERM (TODAY THROUGH TONIGHT)...

STRONG WINDS AND WESTERN MOUNTAIN SNOW SHOWERS ARE THE TWO MAIN
EVENTS FOR THIS PERIOD. DECIDED TO ADD WIND ADVISORY ALONG THE
EASTERN EDGE OF THE HIGH WIND WARNING AREA. ALSO EXTENDED THE WINTER
WEATHER ADVISORY UNTIL MIDNIGHT...WHICH WILL MATCH UP WELL WITH RLX
GSP...AND LWX. LOWERED HIGH TEMPERATURES DOWN A FEW DEGREES IN THE
EAST. SFC LOW CENTER WILL CONTINUE ITS MARCH EASTWARD INTO NEW
ENGLAND...WHILE COLD FRONT TRAVELS INTO THE ATLANTIC OCEAN TODAY.
TRAILING UPPER LOW WILL RESULT IN UPSLOPE RAIN AND SNOW SHOWERS.
ALONG THE WESTERN SLOPES SNOW ACCUMULATIONS OF 2 TO 6 IN SE WEST
VIRGINIA SUPPORT WINTER WEATHER ADVISORY. INSTABILITY UNDER THE COLD
POOL TODAY WITH LOW LEVEL MOISTURE WILL CREATE SHOWERS. GFS 6 HOUR
PRESSURE RISES OF 5 TO 6 MB AND 850 MB WINDS ARE UP TO 55-65 KNOTS
OUT OF THE NORTHWEST BY 18Z TODAY SUPPORT WIND HEADLINES.

LONG TERM (SUNDAY THROUGH FRIDAY)

SUNDAY THROUGH MONDAY 500 MB HEIGHTS RISE. SURFACE RIDGE AXIS WILL
BE OVER THE FORECAST AREA ON MONDAY MORNING...THEN RETURN FLOW
INCREASES BY MONDAY NIGHT. WINDS GRADUALLY DIMINISH AFTER 12Z SUNDAY.

WILL BE CUTTING BACK POPS ON SUNDAY NIGHT. BETTER WARM AIR ADVECTION
AND ISENTROPIC LIFT DONT REACH COUNTY WARNING AREA UNTIL MONDAY
NIGHT.

850 MB TEMPERATURES WILL HAVE MODERATED BY MONDAY MORNING. BUT
DEEPER VALLEY THAT DECOUPLE OVERNIGHT WILL STILL DROP INTO THE LOWER
20S. STAYED SLIGHTLY BELOW MAV GUIDANCE FOR MAXIMUM TEMPERATURES ON
SUNDAY AND LOWS SUNDAY NIGHT.

NO CHANGES TUESDAY THROUGH FRIDAY.

AVIATION...

COLD FRONT HAS MOVE RAPIDLY EAST ACROSS AREA THIS MORNING. WINDS
HAVE SHIFTED TO THE WEST ACROSS OUR TAF SITES. PRESSURE GRADIENT
BEGINS TO TIGHTEN BY LATE THIS MORNING WITH WINDS INCREASING QUICKLY
THIS AFTERNOON INTO TONIGHT. IN THE EAST...EXPECT MVFR/VFR
CONDITIONS TODAY. WHILE IN THE WEST AT KLWB AND KBLF EXPECT IFR/MVFR
CONDITIONS IN RAIN AND SNOW SHOWERS.

VERY WINDY CONDITIONS LIKELY BY LATE TODAY AS GRADIENT TIGHTENS
SIGNIFICANTLY AND H85 FLOW INCREASES TO BETWEEN 55 AND 65 KNOTS...
COUPLED WITH STRONG SUBSIDENCE ON BACKSIDE OF DEPARTING
SYSTEM...SUSTAINED WIND SPEEDS SHOULD INCREASE TO 20 TO 40 MPH WITH
HIGHER GUSTS...WITH THE HIGHEST WINDS AT SITES ALONG/WEST OF THE
BLUE RIDGE MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ007-009>020-022>024-032>035 UNTIL 6
     AM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR VAZ007-009-010-015 UNTIL MIDNIGHT
     SUNDAY.
  ...WIND ADVISORY FOR VAZ043>045 UNTIL 6 AM SUNDAY.
NC...HIGH WIND WARNING FOR NCZ001>003-018-019 UNTIL 6 AM SUNDAY.
  ...WINTER WEATHER ADVISORY FOR NCZ001-018 UNTIL MIDNIGHT SUNDAY.
  ...WIND ADVISORY FOR NCZ004-005-020 UNTIL 6 AM SUNDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ042-043-045 UNTIL MIDNIGHT
     SUNDAY.
&&

AMS/KK
Hazardous weather outlook, Jan 14, 6:33 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EST SAT JAN 14 2006

WVZ042-043-045-151145-
MERCER-SUMMERS-GREENBRIER-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT SUNDAY
MORNING. 2 TO 6 INCHES OF SNOW ARE EXPECTED BY SATURDAY NIGHT WITH
THE HIGHEST AMOUNTS IN WESTERN GREENBRIER COUNTY.

WINDS OF 15 TO 30 MPH WITH GUSTS OF 35 TO 50 MPH THIS AFTERNOON
AND EVENING WILL RESULT IN BLOWING AND DRIFTING SNOW. THE
STRONGEST GUSTS WILL BE ALONG THE RIDGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR SNOWFALL OR WIND DAMAGE REPORTS
TODAY AND TONIGHT.

NCZ001-018-VAZ007-009-010-015-151145-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6AM SUNDAY. WINDS WILL
INCREASE THROUGHOUT THE DAY. BY LATE THIS AFTERNOON WINDS WILL BE
OUT OF THE NORTHWEST AT 30 TO 45 MPH WITH GUSTS OF 50 TO 70 MPH.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT SUNDAY
MORNING. 2 TO 6 INCHES OF SNOW ARE EXPECTED BY SATURDAY NIGHT WITH
THE HIGHEST AMOUNTS FROM WESTERN TAZEWELL COUNTY INTO WESTERN
WATAUGA COUNTY.

THE COMBINATION OF SNOW AND STRONG WINDS WILL RESULT IN BLOWING
AND DRIFTING SNOW THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR SNOWFALL OR WIND DAMAGE REPORTS
TODAY AND TONIGHT.

NCZ002-003-019-VAZ011>014-016>020-022>024-032>035-151145-
ALLEGHANY-SURRY-WILKES-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 6AM SUNDAY. WINDS WILL
INCREASE THROUGHOUT THE DAY. BY LATE THIS AFTERNOON WINDS WILL BE
OUT OF THE NORTHWEST AT 30 TO 45 MPH WITH GUSTS OF 50 TO 65 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR WIND DAMAGE REPORTS TODAY AND TONIGHT.

NCZ004-005-020-VAZ043>045-151145-
STOKES-ROCKINGHAM-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6AM SUNDAY. WINDS WILL INCREASE
THROUGHOUT THE DAY. BY LATE THIS AFTERNOON WINDS WILL BE OUT OF
THE NORTHWEST AT 25 TO 35 MPH WITH GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR WIND REPORTS TODAY AND TONIGHT.

NCZ006-VAZ046-047-058-059-151145-
CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WVZ044-151145-
MONROE-
633 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Bath

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Bath forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

High Wind, Rockbridge

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

High Wind, Amherst

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High Wind, Botetourt

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High Wind, Craig

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Bedford

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

High Wind, Campbell

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

High Wind, Giles

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High Wind, Roanoke

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Bland

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High Wind, Franklin

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High Wind, Pittsylvania

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Pittsylvania forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

High Wind, Wythe

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

High Wind, Tazewell

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High Wind, Smyth

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

High Wind, Grayson

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Carroll

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Patrick

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High Wind, Henry

When
January 14, 8:00 AM EST to 3:00 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487480, 5487481, 5487482, 5487483, 5487484, 5487485, 5487486, 5487487, 5487488, 5487489, 5487490, 5487491, 5487492, 5487493, 5487494, 5487495, 5487496, 5487497, 5487498, 5487499, 5487500, 5487501, 5487502.